Diazepam is a sedative used by vets to replace the results a human would get from Valium. You may want to give your dog Diazepam because he’s anxious, suffers from separation anxiety, or is petrified of loud bangs such as fireworks and thunderstorms.
If you want to give this to your dog, along with any medication always confirm with your vet first. He will be able to confirm exact dosage and how often you should be giving this medication.
Diazepam is highly addictive and dogs that use this medication for long periods must be weaned off it to stop any aggressive behavior and withdrawals. It has also been reported that some dogs on this medication develop aggressive tendencies, so close monitoring is essential. Always speak to your vet before self-administering any medications to dogs, your vet knows your dog’s medical history and will be able to determine whether this is a safe alternative for your dog and what dosage to offer.
Can I Give My Dog Diazepam? Answer: Only Under Vet’s Guidance
Due to the highly addictive nature of this medication, it’s advisable to only give your dog this medication with your vet’s approval.
It is often used by vets for dogs suffering with epilepsy, anxiety and separation anxiety. The dosage is usually 0.5 to 1 milligrams per kilogram of dog. Your vet will advise how often to give it, but with dogs suffering with epilepsy it is sometimes administered every couple of hours.
Diazepam is the vet’s choice of Valium. It is a strong sedative that is easy to overdose on, so follow the vet’s instructions to the letter and ensure it is out of reach of the dog when not in use to ensure that overdose doesn’t occur.
Side Effects & What Dogs Shouldn’t Take It
Dogs with liver or kidney problems should not be offered this medication, nor should dogs that are pregnant or nursing. The medication flows through the blood once absorbed and reaches the placenta very quickly, sedating the unborn puppies and overdosing them due to their size.
Common side effects include hypotension, respiratory problems, and loss of appetite, vomiting and diarrhea. If your dog develops any of these problems, contact your vet. Your vet may suggest that you stop the medication.
If your dog starts vomiting or has diarrhea ensure they drink plenty of water and monitor them closely in case they become dehydrated. You can pull the piece of skin up between their shoulder blades and if it pops back quickly they are fine, if it takes a couple of seconds to go into place, get them to the vet soonest.
Careful of Overdose
Giving dog sedatives is dangerous, you may follow the instructions but it’s sometimes difficult to determine what 0.5mg is compared to 1mg and it’s easy to confuse the two.
If your dog becomes very weak and lethargic, can’t stand up or seems exceptionally clumsy, monitor them closely and advise the vet. Coma has been known to occur in some dogs that take too much of the medication and the sooner they get to the vet the better.
If your dog gets hold of the bottle and eat them all, don’t delay getting them to the vet, he will probably induce vomiting and give them a laxative. It’s easy for death to occur with a massive overdose of this size.
Dogs with Epilepsy
Owning a dog with epilepsy can be a scary thing, especially the first time they have a seizure. Unfortunately it’s a sad reality and your dog will be on medication for the rest of its life to ease the seizures.
Diazepam is used to control these seizures, but is seldom used as a long term solution. The vet may prescribe this medication if your dog is suffering with lots of seizures over a short period of time to control them, but will wean them off the medication and put them on something else for the long run, due to the highly addictive nature of this medication.
Decision on Whether to Medicate Your Dog
Some dogs are naturally anxious and with Guy Falk’s and New Year’s Eve, owners often need to turn to medication to keep their petrified dogs calm during firework displays.
This being said only gives this medication with your vet’s approval. Follow the dosage and directions to the letter and don’t be tempted to give more because your dog is too highly strung.